Is Every Day a Rainy Day?

BY Sue Rochman

October 06 2010 2:25 AM ET

 The drug most commonly linked to depression is Sustiva (efavirenz). “It looks like from the evidence I see,” says Horwath, “that 50% of people develop some kind of psychiatric side effects with Sustiva, and a fair number of those include people who feel depressed or have similar sorts of symptoms,” such as impaired concentration, sleepiness, and insomnia. Other medications that may cause similar side effects include AZT (zidovudine), which is known to cause lethargy and insomnia, and Epivir (lamivudine), which can cause insomnia and depression.

Often, Horwath says, these side effects will go away within a month or two and do not need to be treated with antidepressants. However, he adds, “we do know that people with a past history of a psychiatric disorder may be especially at risk for side effects from Sustiva.” And HIV treatment providers need to be aware that in these patients Sustiva could “lead to a relapse or a triggering of a depression.”

Physicians also need to know that symptoms that appear to be signs of depression or side effects of anti-HIV medications may actually be early signs of dementia and disease progression. “People who have early signs of dementia,” Horwath explains, “may develop apathy and a lack of motivation, and that can also look like depression.”

Mental health experts hope that by increasing awareness of depression among both physicians and people with HIV, more individuals will get the help they need. “It’s normal and healthy to feel sad and melancholy at times,” says Shernoff. “We don’t want to medicate our feelings away. Yet a lot of people live with a chronic low-grade depression, feeling like it’s always a cloudy day and only rarely does the sun come out. And no one needs to experience that. People don’t have to suffer from depression in 2003.”





Tags: Health

AddThis

READER COMMENTS ()

Quantcast